Kansas, 2011

Hail and Damaging Winds in Kansas, June 17 to 18, 2011

June 17 to 18, 2011 · NWS ICT · 60 events in 10 counties and zones

Widespread severe weather packing very strong winds and large hail pummeled all sections of Central, South Central, and Southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widespread severe weather packing very strong winds and large hail pummeled all sections of Central, South Central, and Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 5:34 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 17, 5:34 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT FRI JUN 17 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN ISSUE THIS EVENING IS WHEN/IF CONVECTION WILL DEVELOP. AREA IN
THE VICINITY OF KICT NEAR TRIPLE POINT IS THE MOST LIKELY IN THE
SHORT TERM...WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED. NAM/RUC
TRIES TO BREAK OUT PRECIPITATION ACROSS FLINT HILLS THIS EVENING
WHERE MID LEVEL TEMPERATURES ARE LIKELY A DEGREE OR TWO COOLER.
ALSO WATCHING CONVECTION ACROSS CO...WHICH COULD TRACK ALONG I-70
LATER TONIGHT. DAYLIGHT HOURS ON SAT WILL BE RELATIVELY QUIET IN
THE MORNING...BUT QUASI-STATIONARY BOUNDARY WILL BE HUNG UP IN THE
VICINITY OF KICT-KCNU...AND WITH AFTERNOON HEATING...SHOULD SEE
EXTENSIVE CUMULUS AND A FEW STORMS DEVELOP. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 332 PM CDT FRI JUN 17 2011/

DISCUSSION...

MAIN FORECAST CONCERN IS THE CHANCES FOR PRECIPITATION TONIGHT AND
AGAIN THIS WEEKEND.

SYNOPSIS:
A TROUGH SITS OVER THE WEST COAST WITH A COUPLE OF DEEP DISTURBANCES
MOVING OVER THE NORTHERN ROCKIES...WITH MULTIPLE WEAKER DISTURBANCES
MOVING NORTHEAST OVER THE CENTRAL PLAINS. AT THE SURFACE A LOW IS
SITTING OVER NORTHWESTERN OKLAHOMA...WITH MOST OF SOUTH CENTRAL AND
SOUTHEASTERN KANSAS IN THE WARM SECTOR.  70+ DEWPOINTS ARE MOVING
NORTHWARD AROUND THE NORTH SIDE OF THE LOW PRESSURE SYSTEM.  THIS HAS
KEPT SOME OF THE TEMPERATURES IN SOUTHERN AND EASTERN KANSAS IN THE
UPPER 80S AND LOWER 90S...WHILE WHERE THE DEWPOINT HAS MIXED
OUT...BEHIND THE DRYLINE TEMPERATURES HAVE SURGED INTO THE LOW
100S.  THIS WARM SECTOR WILL BE THE AREA TO WATCH THIS EVENING AND
OVERNIGHT FOR THUNDERSTORM DEVELOPMENT.

TONIGHT:
AN UPPER LEVEL DISTURBANCE IS MOVING ACROSS KANSAS WHICH WILL BRING
UPPER LEVEL SUPPORT TO THUNDERSTORM DEVELOPMENT.  AT THE LOWER
LEVELS...3000-4000 J/KG CAPE WITH 40-50 KTS BULK SHEAR OVER SOUTH
CENTRAL KANSAS WILL BE PLENTIFUL FOR SEVERE THUNDERSTORMS.  THE ONLY
NEGATIVE FOR THE DEVELOPMENT IS THE CAP FROM THE ELEVATED MIXED
LAYER.  THE LATEST GUIDANCE DOES INDICATE THAT THE CAP IS
WEAKENING...AND THUNDERSTORM DEVELOPMENT NEAR 22-00Z IS EXPECTED.
THE MAIN AREA OF CONCERN IS SOUTH AND EAST OF THE TURNPIKE...BUT IT
WILL DEPEND ON HOW FAR WEST STORMS INITIATE.  SOUTH CENTRAL KANSAS
COULD BE IN THE MIX OF THINGS EARLIER IN THE EVENT BEFORE IT MOVES
EASTWARD TOWARD 06Z...THEN OUT OF THE AREA OVERNIGHT.

SATURDAY - SUNDAY:
DISTURBANCE AFTER DISTURBANCE WILL MOVE THROUGH THE REGION...HELPING
TO KEEP THUNDERSTORM CHANCES IN FOR MUCH OF THE PERIOD.  THE FRONT
WILL BISECT SOUTH CENTRAL KANSAS...NEAR THE TURNPIKE FOR SATURDAY.
FEEL THAT THUNDERSTORMS WILL AGAIN BE POSSIBLE LATER IN THE
AFTERNOON SATURDAY AS THE CAP WEAKENS...AFTER 21Z ACROSS MUCH OF THE
AREA. THE TRICKY PART WILL BE WHERE THE BOUNDARY SETS UP...WITH A
POSSIBLE OUTFLOW BOUNDARY FROM STORMS TONIGHT INTERACTING WITH IT.
THIS COULD IMPACT THE LOCATION OF THUNDERSTORMS.

WITH THE BOUNDARY HANGING OUT OVER THE AREA SATURDAY...TEMPERATURES
WILL BE COOLER NORTH OF IT IN CENTRAL KANSAS WITH TEMPERATURES IN
SOUTH CENTRAL KANSAS IN THE MID 90S AGAIN.

BY SUNDAY THERE ARE SOME DISCREPANCIES BETWEEN THE GUIDANCE WITH
WHERE THE WARM FRONT WILL BE LOCATED.  THE NAM KEEPS THE FRONT
FURTHER SOUTH OVER SOUTHERN KANSAS...NEAR THE OKLAHOMA
BORDER...WHILE THE GFS PUSHES THE FRONT INTO CENTRAL KANSAS.  THIS
WILL IMPACT THE LOCATION OF ANY THUNDERSTORM DEVELOPMENT DURING THE
AFTERNOON.  HAVE KEPT THE AFTERNOON DRY...WITH POPS INTRODUCED
BEYOND 00Z/MON TO ACCOUNT FOR MORE STOUT MOISTURE TRANSPORT OVER THE
BOUNDARY.

MONDAY - TUESDAY:
THE WARM FRONT WILL CONTINUE TO PUSH NORTHWARD...WITH SOME
DISCREPANCIES BETWEEN THE GUIDANCE IN EXACT LOCATION.
HOWEVER...DESPITE THOSE DIFFERENCES THEY SHOW A TREND OF NORTHWARD
MOVEMENT.  THIS WILL CAUSE TEMPERATURES TO SOAR AGAIN ON MONDAY.  A
DEEP TROUGH/STRONG DISTURBANCE WILL APPROACH THE REGION MONDAY AND
WILL SUPPORT SEVERE THUNDERSTORM CHANCES FOR LATE IN THE DAY ALONG
THE COLD FRONT AS IT PUSHES EAST.  CONVERGENCE ALONG THE BOUNDARY
WILL NOT BE OVERWHELMING...BUT WITH THE HELP OF THE UPPER LEVEL
SUPPORT...LOOKS LIKE STORMS WILL FIRE.

THIS WAVE WILL HELP PUSH THE COLD FRONT OUT OF THE AREA BY TUESDAY
EVENING.  THUNDERSTORM CHANCES ALONG THE FRONT WILL CONTINUE THROUGH
THE DAY TUESDAY...AND THE COOLER AIR BEHIND THE FRONT AND POSSIBLE
CLOUD COVER WILL AID IN KEEPING TEMPERATURES IN THE COOLER 80S.

WEDNESDAY - FRIDAY:
BY WEDNESDAY THE FRONT WILL BE WELL EAST OF THE AREA...AND FEEL ANY
POTENTIAL WRAP AROUND PRECIPITATION WILL BE EAST OF THE AREA AS
WELL.  HAVE GONE AHEAD AND REMOVED ANY CHANCES FOR PRECIP FOR THE
DAY WEDNESDAY AND WEDNESDAY NIGHT.  ANOTHER BOUNDARY WILL SET UP
THURSDAY NEAR THE OKLAHOMA/KANSAS BORDER AND COULD BE THE FOCUS OF
THUNDERSTORMS FOR THURSDAY AND FRIDAY...BUT CONFIDENCE IN THIS
FEATURE IS LOW...HAVE KEPT SLIGHT CHANCES IN.

OVERALL TEMPERATURES WILL BE IN THE 80S DURING THIS PERIOD...SLOWLY
INCREASING FROM WEDNESDAY TO FRIDAY.

BILLINGS

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SEVERAL BOUNDARIES WILL BE AFFECTING THE AREA INTO TONIGHT.
SYNOPTIC COLD FRONT/TROUGH WILL MOVE SOUTHEASTWARD INTO SOUTH
CENTRAL KS BY 00Z WHERE A DRYLINE SHOULD INTERSECT THE FRONT NEAR
THE OKLAHOMA BORDER. A REMNANT OUTFLOW BOUNDARY FROM
OVERNIGHT/EARLY AM MCS MAY SET UP FROM SOUTHEAST KS INTO SOUTHERN
MISSOURI BY PEAK HEATING. WITH MID-LEVEL TEMPERATURES VERY
WARM...THINK CAP WILL HOLD INTO MUCH OF THE AFTERNOON. HOWEVER THE
NAM AND HRRR MODELS SUGGEST WEAKENING CONVECTIVE INHIBITION BY 00Z
ALONG/E OF THE KS TURNPIKE. A 35 KT SOUTHWESTERLY LOW-LEVEL JET
WILL BE NOSING INTO THAT AREA EAST OF THE TURNPIKE PROVIDING
INCREASED CONVERGENCE THIS EVENING. THINK A FEW STORMS MAY DEVELOP
IN THE 22-01Z TIME FRAME ALONG/E OF THE TURNPIKE. UTILIZING VCTS
AT ICT AND CNU. FURTHER NORTHWEST...RSL/SLN/HUT SHOULD BE ON THE COOL SIDE
OF THE SYNOPTIC FRONT BY 00Z SO NOT EXPECTING THUNDERSTORMS AT
THOSE SITES. SOUTHEASTERLY WINDS AHEAD OF THE FRONT WILL BECOME
NORTH-NORTHEASTERLY BEHIND THE FRONT AS IT STALLS OVER SOUTHEAST
KS TONIGHT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  90  70  97 /  30  20  40  10
HUTCHINSON      69  88  68  97 /  10  30  40  10
NEWTON          70  88  69  96 /  30  30  40  10
ELDORADO        71  90  69  95 /  30  20  40  10
WINFIELD-KWLD   73  94  71  98 /  30  20  30  10
RUSSELL         65  85  66  94 /  20  30  30  10
GREAT BEND      66  86  67  96 /  10  30  30  10
SALINA          68  86  68  94 /  20  30  30  10
MCPHERSON       69  87  68  96 /  10  30  40  10
COFFEYVILLE     74  93  72  93 /  30  20  30  10
CHANUTE         72  90  70  92 /  40  20  40  10
IOLA            72  89  69  91 /  40  20  40  10
PARSONS-KPPF    73  91  72  93 /  30  20  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 3:16 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT FRI JUN 17 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF THE KANSAS
TURNPIKE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALONG WITH LOCALLY HEAVY RAINFALL.

AFTERNOON HEAT INDICES TODAY SHOULD EXCEED 100 DEGREES GENERALLY
SOUTH OF HIGHWAY 50.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL AGAIN BE
POSSIBLE OVER MAINLY SOUTH-CENTRAL AND SOUTHEAST KANSAS SATURDAY
AFTERNOON AND EVENING. A MESOSCALE CONVECTIVE SYSTEM MAY MOVE OVER
SOUTH CENTRAL AND SOUTHEASTERN KANSAS LATE SATURDAY NIGHT AND
EARLY SUNDAY MORNING...CAUSING SOME SEVERE THUNDERSTORMS. AGAIN
SUNDAY...THUNDERSTORMS MAY BE POSSIBLE ACROSS CENTRAL AND EAST-
CENTRAL IN THE AFTERNOON AND EVENING. ADDITIONALLY...AFTERNOON
HEAT INDICES WILL CLIMB INTO THE LOW 100S OVER SOUTHERN AND
SOUTHEAST KANSAS BOTH DAYS.

STRONG TO SEVERE THUNDERSTORM CHANCES SHOULD INCREASE FROM MONDAY
AFTERNOON THROUGH TUESDAY EVENING ACROSS THE AREA...AS A STRONG
COLD FRONT APPROACHES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/JMC/ADK

In the hours before

Special weather statement, Jun 17, 6:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT FRI JUN 17 2011

KSZ051-180115-
MCPHERSON-
753 PM CDT FRI JUN 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON COUNTY...

AT 750 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES SOUTH OF LINDSBORG...OR 8 MILES NORTH OF MCPHERSON...AND MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

33 hail, 27 thunderstorm wind. Local standard time, as filed.

Hail, Saline

When
June 17, 7:15 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -97.620

Hail, McPherson

When
June 17, 7:31 PM CST
Where
McPherson County, 4.18 mi N of Mc Pherson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.430, -97.660

Hail, McPherson

When
June 17, 7:35 PM CST
Where
McPherson County, 5.29 mi ESE of Marquette
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.520, -97.740

Hail, Saline

When
June 17, 7:42 PM CST
Where
Saline County, 3.78 mi W of Bridgeport
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.630, -97.670

Thunderstorm Wind, McPherson

When
June 17, 7:48 PM CST
Where
McPherson County, 4.69 mi NW of Galva
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -97.600

Estimated gust reported by a trained spotter.

Hail, Saline

When
June 17, 7:50 PM CST
Where
Saline County, 3.45 mi S of Smolan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.680, -97.680

Thunderstorm Wind, McPherson

When
June 17, 7:52 PM CST
Where
McPherson County, 2.13 mi NE of Mc Pherson
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.390, -97.640

A power pole and transformer were blown down.

Hail, McPherson

When
June 17, 8:01 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.370, -97.660

Thunderstorm Wind, McPherson

When
June 17, 8:15 PM CST
Where
McPherson County, 1.38 mi N of Moundridge
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.220, -97.520

A report of a vehicle being blown off of the road was received from a law enforcement official.

Hail, McPherson

When
June 17, 8:16 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.370, -97.660

Hail, McPherson

When
June 17, 8:21 PM CST
Where
McPherson County, 5.07 mi WSW of Mc Pherson Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.330, -97.770

Hail, McPherson

When
June 17, 8:27 PM CST
Where
McPherson County, 2.97 mi NNW of Inman
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.270, -97.790

Hail, Saline

When
June 17, 8:28 PM CST
Where
Saline County, 1.61 mi E of Salina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -97.570

Thunderstorm Wind, Harvey

When
June 17, 8:30 PM CST
Where
Harvey County, 0.69 mi N of Hesston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.140, -97.430

Estimated gust reported by a trained spotter.

Thunderstorm Wind, McPherson

When
June 17, 8:33 PM CST
Where
McPherson County, Moundridge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.200, -97.520

Measured gust by wind equipment.

Thunderstorm Wind, McPherson

When
June 17, 8:37 PM CST
Where
McPherson County, Moundridge
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.200, -97.520

Estimated gust reported by a trained spotter.

Hail, Saline

When
June 17, 8:44 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.820, -97.620

Thunderstorm Wind, McPherson

When
June 17, 8:46 PM CST
Where
McPherson County, 1.38 mi S of Inman
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.210, -97.770

Estimated gust reported by a law enforcement officer.

Hail, Rice

When
June 17, 8:52 PM CST
Where
Rice County, 9.47 mi ESE of Saxman
Measured
1.75 in hail
Reported by
Public
Coordinates
38.210, -97.970

Hail, Reno

When
June 17, 8:53 PM CST
Where
Reno County, 3.5 mi N of Hutchinson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.120, -97.910

Thunderstorm Wind, Reno

When
June 17, 8:53 PM CST
Where
Reno County, 3.5 mi N of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.120, -97.910

Estimated gust reported by a trained spotter.

Hail, Reno

When
June 17, 8:57 PM CST
Where
Reno County, 3.5 mi N of Hutchinson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.120, -97.910

Thunderstorm Wind, Marion

When
June 17, 8:58 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.090, -96.890

Estimated gust reported by a trained spotter.

Thunderstorm Wind, Reno

When
June 17, 9:00 PM CST
Where
Reno County, 0.88 mi NE of Hutchinson
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.080, -97.910

Power poles and transformers were blown down causing several power outages.

Thunderstorm Wind, Reno

When
June 17, 9:03 PM CST
Where
Reno County, 0.88 mi NE of Hutchinson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.080, -97.910

Wind gusts increased to 70 mph shortly after the initial power lines were blown down.

Hail, Reno

When
June 17, 9:11 PM CST
Where
Reno County, 1.76 mi NW of (Hut)hutchinson Muni
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.090, -97.890

Reported at the intersection of 108th and K61.

Hail, Reno

When
June 17, 9:14 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.070, -97.910

Thunderstorm Wind, Reno

When
June 17, 9:14 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.070, -97.910

Four inch diameter tree limbs were blown down near the Cosmosphere.

Hail, Reno

When
June 17, 9:18 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.070, -97.910

Hail, Reno

When
June 17, 9:21 PM CST
Where
Reno County, 0.33 mi SSW of Hutchinson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.065, -97.921

Hail stones were falling at the Cosmosphere.

Hail, Reno

When
June 17, 9:23 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.910

Hail, Reno

When
June 17, 9:23 PM CST
Where
Reno County, 1.29 mi WNW of Hutchinson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.080, -97.940

Thunderstorm Wind, Harvey

When
June 17, 9:31 PM CST
Where
Harvey County, 5.55 mi S of Newton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -97.340

Estimated gust reported by a trained spotter.

Thunderstorm Wind, Marion

When
June 17, 9:33 PM CST
Where
Marion County, 4.84 mi S of Florence
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.180, -96.930

Estimated gust reported by a fire official.

Thunderstorm Wind, Harvey

When
June 17, 9:35 PM CST
Where
Harvey County, 0.69 mi N of Hesston
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.140, -97.430

Several power lines and a few transformers were blown down and power was out in Hesston.

Hail, Reno

When
June 17, 9:36 PM CST to 9:44 PM CST
Where
Reno County, 0.33 mi S of Hutchinson
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.065, -97.921

Hail stones fell at the Cosmosphere for about 8 minutes.

Thunderstorm Wind, Chase

When
June 17, 9:46 PM CST
Where
Chase County, 1.08 mi W of Elmdale
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.370, -96.650

Several tree limbs were blown down and several streets are blocked. Tin from a building had been torn off and there were also several downed power lines.

Thunderstorm Wind, Chase

When
June 17, 9:48 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -96.540

Estimated gust reported by a trained spotter.

Thunderstorm Wind, Marion

When
June 17, 9:50 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.090, -96.890

Estimated gust reported by a trained spotter.

Thunderstorm Wind, Butler

When
June 17, 9:56 PM CST
Where
Butler County, 5.94 mi NNW of El Dorado Res
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.950, -96.860

Estimated gust reported by a trained spotter.

Thunderstorm Wind, Chase

When
June 17, 10:15 PM CST
Where
Chase County, 2.57 mi ESE of Cottonwood Falls
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -96.490

A train was derailed due to the strong winds.

Hail, Harvey

When
June 17, 10:31 PM CST
Where
Harvey County, 1.76 mi NE of Newton Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.260

Hail, Harvey

When
June 17, 10:40 PM CST
Where
Harvey County, 3.56 mi SSE of Newton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.002, -97.328

Hail was reported near the Newton Outlet Mall.

Hail, Chase

When
June 17, 10:44 PM CST
Where
Chase County, 1.28 mi ESE of Saffordville
Measured
1.5 in hail
Reported by
Public
Coordinates
38.370, -96.380

Hail, Harvey

When
June 17, 10:53 PM CST
Where
Harvey County, 3.34 mi WNW of Annelly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.980, -97.260

Hail, Butler

When
June 17, 11:03 PM CST
Where
Butler County, 1.29 mi ESE of Whitewater
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.960, -97.130

Hail, Butler

When
June 17, 11:04 PM CST
Where
Butler County, 1.38 mi S of Whitewater
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.950, -97.150

Hail, Butler

When
June 17, 11:15 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.940, -97.020

Hail, Butler

When
June 17, 11:27 PM CST
Where
Butler County, 4.09 mi NNW of El Dorado Res
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.920, -96.860

Hail, Butler

When
June 17, 11:30 PM CST
Where
Butler County, 3.88 mi E of Potwin
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.940, -96.950

Baseball sized hail was reported at Highway 196 and Shumway road.

Hail, Butler

When
June 17, 11:38 PM CST
Where
Butler County, 2.18 mi E of El Dorado Res
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.870, -96.780

Hail, Butler

When
June 17, 11:39 PM CST
Where
Butler County, 2.2 mi ESE of El Dorado Res
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.856, -96.784

Hail was reported at Bluestem Point at El Dorado Lake.

Hail, Greenwood

When
June 17, 11:59 PM CST
Where
Greenwood County, 5.1 mi SSW of Teterville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.960, -96.460

Thunderstorm Wind, Russell

When
June 18, 12:43 AM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Estimated gust reported by a trained spotter.

Thunderstorm Wind, Russell

When
June 18, 12:50 AM CST
Where
Russell County, 7.04 mi W of Milberger
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.730, -99.050

The strong winds snapped the steel pole of a basketball goal.

Thunderstorm Wind, Rice

When
June 18, 1:12 AM CST
Where
Rice County, Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -98.200

Estimated gust reported by a Law Enforcement official.

Thunderstorm Wind, McPherson

When
June 18, 1:37 AM CST
Where
McPherson County, 0.54 mi W of Mc Pherson Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -97.690

Measured at the McPherson Airport.

Thunderstorm Wind, McPherson

When
June 18, 1:40 AM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.370, -97.660

Measured wind gust reported by a trained spotter.

Thunderstorm Wind, Russell

When
June 18, 2:24 AM CST
Where
Russell County, 0.62 mi NE of (Rsl)russell Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.875, -98.811

Measured at the Russell Municipal Airport.

Thunderstorm Wind, Chase

When
June 18, 2:41 AM CST
Where
Chase County, 2.63 mi SE of Cottonwood Falls
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.340, -96.500

Strong winds destroyed a greenhouse and blew out several tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320706, 320707, 320708, 320709, 320710, 320711, 320712, 320713, 320714, 320715, 320716, 320717, 320718, 320719, 320720, 320721, 320722, 320723, 320724, 320725, 320726, 320727, 320728, 320729, 320730, 320731, 320732, 320733, 320734, 320737, 320738, 320740, 320741, 320742, 320744, 320746, 320748, 320749, 320750, 320751, and more.